Pennsylvania, 2003

Hail in Pennsylvania, May 7, 2003

May 7, 2003 · NWS CTP · 1 event in 1 county or zone

88 inch) hail was reported in Petersburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Nickel sized (.88 inch) hail was reported in Petersburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 7, 12:38 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 7, 12:38 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
138 PM EDT WED MAY 7 2003

UPDATING TO INCLUDE SEVERE THUNDERSTORM WATCH 286.

NO CHANGES BEYOND FIRST PD. ZONES ALREADY SENT.

.CTP...
PA...SVR TSTM WATCH UNTIL 23Z FOR MUCH OF CENTRAL PA.

GARTNER
Hazardous weather outlook, May 7, 3:55 AM EST, 10 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING OVER CENTRAL PENNSYLVANIA. A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE ACROSS SOUTHERN AREAS...PRODUCING ISOLATED DAMAGING
WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAINFALL...WHICH COULD LEAD TO PONDING OF WATER IN LOW SPOTS AND
POOR DRAINAGE AREAS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF THE
PENNSYLVANIA TURNPIKE...FROM LATE THIS AFTERNOON THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 7, 10:15 AM EST, 4 hours 10 minutes before
PAZ024>028-033>036-056-057-059-063>066-080115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT WED MAY 7 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY TONIGHT FOR SOUTH CENTRAL PENNSYLVANIA...

A LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY WILL MOVE
NORTHEAST TOWARD PENNSYLVANIA LATE THIS AFTERNOON. A WARM FRONT
EXTENDING FROM THIS LOW WILL REACH SOUTHERN PENNSYLVANIA AROUND
SUNSET. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THIS WARM FRONT. A FEW OF THE THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE
THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO
PONDING OF WATER IN LOW SPOTS AND POOR DRAINAGE AREAS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF THE
PENNSYLVANIA TURNPIKE...FROM LATE THIS AFTERNOON THROUGH THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

GARTNER/DEVOIR
Special weather statement, May 7, 12:24 PM EST, 2 hours 1 minute before
PAZ010>012-017>019-024>028-033>036-041-045-046-049>052-056-057-
063>065-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT WED MAY 7 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...
NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...UNION AND
YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The State College radar (KCCX), 40 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Huntingdon

When
May 7, 2:25 PM EST
Where
Huntingdon County, Petersburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -78.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352457.